Kansas, 2014

High Wind in Kansas, February 20, 2014

February 20, 2014 · NWS DDC · 9 events in 6 counties and zones

A tight pressure gradient behind a cold front helped generate high winds for several hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A tight pressure gradient behind a cold front helped generate high winds for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 19, 6:04 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Feb 19, 6:04 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CST Wed Feb 19 2014

...Updated for aviation discussion...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 255 PM CST WED FEB 19 2014

Hazardous weather is forecast late tonight as the storm system makes
its presence felt across the region. All of the high resolution
mesoscale models show a reasonable solution of high winds in the 2
to 4 hour period of strongest isallobaric wind post frontal passage
in the 09-13Z time frame early Thursday morning. GFS and NAM Bufr
both show winds at the top of the cold advection mixed layer (near
or just above 850mb) around 52 to 55kts, so it is reasonable to
think that a few gusts around 50kts at the surface will occur across
most locations of southwest Kansas.  The 900-800mb channel of high
winds will shift east in the 12-18z time frame and winds will
gradually weaken. Mixing will increase due to some insolation after
15Z when clouds scatter out...and unidirectional flow from the
boundary layer to around 600mb will also favor deep mixing. We
decided to limit the ongoing High Wind Warning to 15z and go with a
Wind Advisory from 15z (Thursday) to 00z (Friday). Not much has
changed in the snowfall thinking from previous forecast.  We will
maintain the 1 to 2 inch forecast in Trego and Ellis County with the
passage of the 700mb trough/deformation.  The strongest deformation
and subsequent lift will occur just north of Ellis-Trego County.
2-meter temperatures during the snow early Thursday morning will be
in the 31 to 33F range, so a wet snow is expected which would limit
the potential for blowing snow. If temperatures were to drop into
the 20s, then we would be much more concerned about more widespread
blowing and drifting snow with these winds...and perhaps blizzard
conditions being met.  We went ahead and stuck with the blowing snow
in the grids up north of Highway 96 where the greater than 1 inch of
snow is expected. The strong downslope component will lead to dry
air advection with dewpoints falling into the lower single digits or
perhaps around 0 degrees (F) across far southwest Kansas.  It is
this area of far southwest Kansas (generally southwest of a Johnson
to Liberal line) that critical fire weather conditions will develop
by early afternoon. We will be going with a Red Flag Warning for the
four far southwest Kansas counties (Stanton, Grant, Morton, Stevens)
per collaboration with WFO PUB and AMA.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 322 PM CST WED FEB 19 2014

Medium range models indicate an upper level shortwave trough moving
eastward out of the Central Plains Friday giving way to a west to
northwesterly flow aloft across the Western High Plains that is
expected to persist into the weekend. An upper level shortwave will
then transition through the pattern from the Pacific Northwest to
the Northern Plains bringing the possibility for precip to
portions of South Dakota and Nebraska, and possibly portions of
northern Kansas late Saturday. However, there is plenty of
uncertainty as it pertains to the strength of the system and how
much moisture will be available when it arrives. The best chance
for any precip is expected to remain confined further to the north,
including along the I-70 corridor. Otherwise, drier conditions are
likely across central and southwest Kansas through early Saturday.

Temperatures will be above normal Friday as lee side troughing
quickly develops across eastern Colorado in wake of the cold frontal
passage Thursday. This will set up a west to southwesterly downslope
flow across western Kansas helping to draw warmer air into the area
with H85 temperatures ranging from the single digits above 5C in
central Kansas to near 10C in extreme southwest Kansas. Combined
with decreased cloud cover, look for highs in the mid to upper
50s(F) in central Kansas to the lower to mid 60s(F) in far southwest
Kansas. Temperatures are expected to drop again Saturday as another
cold front is projected to push through early in the weekend. The
cooler air is likely to remain settled across the region through
the early part of next week with the GFS/ECMWF hinting at arctic
high pressure locked in from the Upper Midwest down into the Central
Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 558 PM CST WED FEB 19 2014

A strong cold front will pass across the TAF sites between 09-11
UTC, resulting in a wind shift to the north at 30-40kts with gusts
as high as 50 kts. Rain will develop at KHYS around 10
UTC/changing to snow by 12 UTC as colder air arrives. Visibilities
may drop to 1/2 mile in snow and blowing snow at KHYS between
12-14 UTC. Snow snow is also possible at KDDC/KGCK, with little in
the way of visibility restriction. Clear skies will develop by
16-17 UTC as drier air moves into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  49  24  61 /  30  10   0   0
GCK  30  47  22  61 /  30  10   0  10
EHA  30  48  23  63 /  10   0   0   0
LBL  28  49  22  62 /  10   0   0   0
HYS  29  46  25  58 /  80  50   0  10
P28  38  52  24  61 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING from Midnight CST /11 PM MST/ tonight to 9 AM
CST /8 AM MST/ Thursday FOR KSZ030-031-043>046-061>066-074>081-
084>090.

WIND ADVISORY from 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/
Thursday FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Umscheid
LONG TERM...JJohnson
AVIATION...Finch
Hazardous weather outlook, Feb 19, 3:18 AM CST, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CST WED FEB 19 2014

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 AM CST WED FEB 19 2014 /218 AM MST WED FEB 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS POSTED FOR ALL OF SOUTHWESTERN KANSAS, FROM
TONIGHT AT MIDNIGHT THROUGH 7 PM CST THURSDAY. AFTER A COLD FRONT
PASSED TONIGHT, EXPECT NORTHWEST WINDS OF 35 TO 45 MPH, WITH GUSTS
TO NEAR 60 MPH.

PRECIPITATION WILL START AS RAIN THIS EVENING, THEN CHANGE TO SNOW
TOWARD THURSDAY MORNING. THE COMBINATION OF STRONG WINDS AND LIGHT
SNOW WILL RESULT IN AREAS OF BLOWING SNOW, AND SOMETIMES REDUCE
VISIBILITY TO LESS THAN A HALF MILE. THE SNOW AND BLOWING SNOW
WILL PERSIST INTO THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OTHER THAN WHAT IS MENTIONED ABOVE FOR THURSDAY, WIDESPREAD HAZARDOUS
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ANY WIND DAMAGE, AND LOW VISIBILITIES DUE TO BLOWING SNOW, SHOULD
BE PASSED TO YOUR COUNTY SHERIFF, WHO WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Hamilton

When
February 20, 12:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

High Wind, Morton

When
February 20, 12:00 AM CST to 8:00 AM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Scott

When
February 20, 12:00 AM CST to 8:00 AM CST
Where
Scott forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Finney

When
February 20, 12:00 AM CST to 8:00 AM CST
Where
Finney forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

The high wind was measured at a station 1 mile ENE of Garden City.

High Wind, Seward

When
February 20, 12:00 AM CST to 8:00 AM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Finney

When
February 20, 12:00 AM CST to 8:00 AM CST
Where
Finney forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Seward

When
February 20, 12:00 AM CST to 8:00 AM CST
Where
Seward forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Scott

When
February 20, 12:00 AM CST to 8:00 AM CST
Where
Scott forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

The wind was measured at a station 1 mile WNW of Shallow Water.

High Wind, Ford

When
February 20, 12:00 AM CST to 8:00 AM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504450, 504451, 504452, 504453, 504454, 504455, 504456, 504458, 504460.